Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 368, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 28, 2008, 3:33 AM CDT for Barton County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2008, 3:33 AM CDT (08:33 UTC)
- Expired
- Jun 28, 2008, 4:30 AM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Barton County, KS
The radar
The Dodge City radar (KDDC), 129 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 4:35 AM CDT | HAIL 1 | 5 Sw Great Bend Airport, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1825 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 2666 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 280833
SVRICT
KSC009-280930-
/O.NEW.KICT.SV.W.0368.080628T0833Z-080628T0930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
333 AM CDT SAT JUN 28 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BARTON COUNTY IN CENTRAL KANSAS.
* UNTIL 430 AM CDT.
* AT 329 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS
LOCATED 6 MILES SOUTH OF ALBERT...OR 10 MILES WEST OF GREAT BEND...
AND MOVING EAST AT 22 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
ALBERT...ELLINWOOD...GREAT BEND...GREAT BEND AIRPORT...OLMITZ...
PAWNEE ROCK.
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.
LAT...LON 3825 9902 3853 9903 3848 9848 3830 9848
3830 9849 3825 9848 3824 9850
TIME...MOT...LOC 0833Z 280DEG 19KT 3837 9896
$$
KETCHAM2 follow-up statements
000
WWUS53 KICT 280849
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
350 AM CDT SAT JUN 28 2008
KSC009-280930-
/O.CON.KICT.SV.W.0368.000000T0000Z-080628T0930Z/
BARTON KS-
350 AM CDT SAT JUN 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
BARTON COUNTY UNTIL 430 AM CDT...
AT 347 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 6
MILES SOUTHEAST OF ALBERT...OR 9 MILES WEST OF GREAT BEND...MOVING
EAST AT 16 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR GREAT BEND BY 420 AM CDT.
THIS DANGEROUS STORM WILL ALSO AFFECT GREAT BEND AIRPORT.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3825 9902 3853 9903 3848 9848 3830 9848
3830 9849 3825 9848 3824 9850
TIME...MOT...LOC 0850Z 275DEG 14KT 3838 9895
$$
KETCHAM000
WWUS53 KICT 280859
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
359 AM CDT SAT JUN 28 2008
KSC009-280930-
/O.CON.KICT.SV.W.0368.000000T0000Z-080628T0930Z/
BARTON KS-
359 AM CDT SAT JUN 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
BARTON COUNTY UNTIL 430 AM CDT...
AT 357 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
GREAT BEND AIRPORT...OR 6 MILES WEST OF GREAT BEND...MOVING EAST AT
16 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR GREAT BEND BY 420 AM CDT.
THIS DANGEROUS STORM WILL ALSO AFFECT GREAT BEND AIRPORT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT
SATURDAY MORNING FOR SOUTHEASTERN KANSAS.
LAT...LON 3825 9902 3853 9903 3848 9848 3830 9848
3830 9849 3825 9848 3824 9850
TIME...MOT...LOC 0859Z 275DEG 14KT 3838 9891
$$
SCHRECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:57 AM CDT, 36 minutes earlier.
Area forecast discussion, Jun 28, 2:57 AM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 257 AM CDT SAT JUN 28 2008 .DISCUSSION... TODAY: SCATTERED THUNDERSTORMS WILL LIKELY PERSIST THROUGH THE MORNING WITH BEST COVERAGE ACROSS SOUTHEAST KS. HOWEVER FEW SHOWERS AND ISOLATED THUNDERSTORMS HAVE FESTERED ACROSS NORTHWEST KS AND COULD DRIFT INTO CENTRAL KS THROUGH DAYBREAK. WILL KEEP SMALL PROBABILITY OF PRECIPITATION GOING TO ACCOUNT FOR THAT...BUT SUSPECT THOSE MAY BE NIXED EARLY THIS MORNING. MAIN ISSUE FOR TODAY WILL BE DEALING WITH COLD FRONT MOVING SOUTH INTO OK. SOME HINT THAT A NARROW BAND OF 850MB MOISTURE WILL LAG BEHIND THE FRONT...BUT CURRENT THINKING IS THAT LACK OF SIGNIFICANT COLD POOL/UPPER DYNAMICS WOULD LIMIT/SUPPRESS POST FRONTAL PRECIPITATION THIS AFTERNOON. TONIGHT-SUN: DRIER AIR WILL MOVING INTO THE AREA TONIGHT AND PERSIST THROUGH SUN. LATEST 850MB TEMPERATURE PROGNOSES<-*->PROGNOSTICS SUGGEST MAXIMUM TEMPERATURES MAY BE A BIT LOWER THAN PREVIOUS THOUGHT... WHICH GIVEN POTENTIAL EVAPORATION FROM RECENT RAINFALL...SEEMS REASONABLE. MON-FRI: MINOR TWEAK TO MAXES ON MON AND TUES...OTHERWISE NO CHANGES TO GOING FORECAST. -HOWERTON && .AVIATION... 0600 UTC TAFS...ICT/SLN/HUT/CNU/RSL...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN AREAL COVERAGE AND INTENSITY OVER THE NEXT FEW HOURS ACROSS THE SOUTHEAST QUARTER OF KANSAS...AS LOW-LEVEL JET IMPINGES ON COLD FRONT SLIDING SOUTH ACROSS THE AREA. STRONG TO SEVERE STORMS WILL BE POSSIBLE...ALONG WITH LOCALLY VERY HEAVY RAINFALL AMOUNTS. KLEINSASSER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 87 62 83 62 / 20 10 0 10 HUTCHINSON 86 62 81 61 / 20 10 0 10 NEWTON 85 60 82 60 / 20 10 0 10 ELDORADO 86 60 82 58 / 20 10 0 10 WINFIELD-KWLD 87 63 84 61 / 20 10 0 10 RUSSELL 83 58 80 57 / 20 10 0 10 GREAT BEND 85 59 81 57 / 20 10 0 10 SALINA 84 63 81 62 / 20 10 0 10 MCPHERSON 85 62 81 61 / 20 10 0 10 COFFEYVILLE 88 62 85 58 / 40 10 0 10 CHANUTE 86 61 82 59 / 20 10 0 10 IOLA 86 61 82 59 / 20 10 0 10 PARSONS-KPPF 87 62 83 60 / 30 10 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 27, 9:56 PM CDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 956 PM CDT FRI JUN 27 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-282030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 956 PM CDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE REMAINS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MAINLY SOUTH-CENTRAL AND SOUTHEAST KANSAS TONIGHT...AS A COLD FRONT PUSHES SOUTHWARD INTO THE AREA. THE MAIN THREATS WILL BE DAMAGING WINDS OF 60 TO 75 MPH AND HAIL TO GOLF BALL SIZE. LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING IS ALSO A POSSIBILITY ESPECIALLY ACROSS THOSE AREAS THAT RECEIVED HEAVY RAIN LAST NIGHT. THE GREATER STORM COVERAGE IS ANTICIPATED TO BE ACROSS GENERALLY EAST-CENTRAL SOUTHEAST KANSAS...WITH MORE WIDELY SCATTERED ACTIVITY FURTHER WEST IN THE AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS MAY LINGER INTO SATURDAY MORNING ACROSS EXTREME SOUTH CENTRAL AND SOUTHEAST KANSAS...WITH ISOLATED ACTIVITY POSSIBLE OVER CENTRAL KANSAS. THESE ARE NOT EXPECTED TO BE SEVERE. THE NEXT CHANCES FOR THUNDERSTORMS WILL BE FROM TUESDAY NIGHT THROUGH THURSDAY. A FEW STRONG STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION REMAINS POSSIBLE TONIGHT ACROSS MAINLY SOUTH CENTRAL AND SOUTHEASTERN KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC/ADK
In the hours before
Local storm report, Jun 28, 1:37 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
137 AM CDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM TSTM WND GST 6 NW YATES CENTER 37.93N 95.82W
06/28/2008 E60 MPH WOODSON KS LAW ENFORCEMENT
AS OUTFLOW MOVED THROUGH 60 MPH GUSTS.
&&
JMBLocal storm report, Jun 28, 1:46 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
146 AM CDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM TSTM WND GST 1 W MORAN 37.92N 95.19W
06/28/2008 E60 MPH ALLEN KS LAW ENFORCEMENT
&&
JMBSpecial weather statement, Jun 28, 2:03 AM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 203 AM CDT SAT JUN 28 2008 KSZ070-280745- GREENWOOD- 203 AM CDT SAT JUN 28 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GREENWOOD COUNTY... AT 200 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR HAMILTON...OR 12 MILES NORTH OF EUREKA... AND MOVING SOUTHEAST AT 36 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KETCHAM
Special weather statement, Jun 28, 2:21 AM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 221 AM CDT SAT JUN 28 2008 KSZ095-096-280745- NEOSHO-WILSON- 221 AM CDT SAT JUN 28 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NEOSHO AND WILSON COUNTIES... AT 217 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR NEODESHA...OR 16 MILES SOUTHWEST OF CHANUTE...AND MOVING EAST AT 30 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. KETCHAM
Special weather statement, Jun 28, 2:43 AM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 243 AM CDT SAT JUN 28 2008 KSZ072-280815- ALLEN- 243 AM CDT SAT JUN 28 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ALLEN COUNTY... AT 239 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR HUMBOLDT...OR NEAR IOLA...AND MOVING EAST AT 33 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. KETCHAM
Special weather statement, Jun 28, 3:27 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 327 AM CDT SAT JUN 28 2008 KSZ072-280900- ALLEN- 327 AM CDT SAT JUN 28 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ALLEN COUNTY... AT 324 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR LA HARPE...OR 9 MILES EAST OF IOLA...AND MOVING EAST AT 33 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. KETCHAM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:47 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 25 min |
| Jun 27, 11:24 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 23 min |
| Jun 28, 1:18 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Woodson | 57 min |
| Jun 28, 1:40 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 48 min |
| Jun 28, 1:51 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 23 min |
| Jun 28, 2:27 AM CDT | River Flood Warning | ICT | Allen, Neosho | 7 hr |
| Jun 28, 2:27 AM CDT | River Flood Warning | ICT | Neosho | 7 hr |
| Jun 28, 4:29 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 37 min |
| Jun 28, 4:36 AM CDT | Areal Flood Warning | ICT | Barton | 4 hr |
| Jun 28, 5:49 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 71 min |
| Jun 28, 6:14 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 61 min |
| Jun 28, 6:33 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 43 min |
| Jun 28, 6:47 AM CDT | Severe Thunderstorm Warning | ICT | Reno, Sedgwick, Sumner | 58 min |
| Jun 28, 7:50 AM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 55 min |
| Jun 28, 8:50 AM CDT | Areal Flood Warning | ICT | Butler, Cowley, Kingman, Reno, Sedgwick, Sumner | 5 hr |
| Jun 28, 9:08 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 37 min |
| Jun 28, 9:25 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 50 min |
| Jun 28, 9:57 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 49 min |
| Jun 28, 10:42 AM CDT | Areal Flood Warning | ICT | Labette | 3 hr |
| Jun 28, 1:46 PM CDT | River Flood Warning | ICT | Labette, Neosho | 43 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.